The anesthesiologist in charge of the girl’s operation allegedly made an error in the dosage of insulin, leading to a hypoglycemic coma.
On May 16, at Rennes University Hospital, a 19-year-old young woman was admitted to hospital with an abdominal hemorrhage, five days after having been operated on for an ovarian cyst. She is transferred to the operating room. During this intervention, a dose of insulin ten times too large was injected into the young girl, who has since been in a coma, reports France Blue.
In a press release, the Rennes University Hospital indicates that a “medical accident resulting in severe hypoglycaemic coma occurred during surgery on a young woman.“The CHU goes on to explain that”the family was immediately informed and received by medical surgical resuscitation teams.The patient is currently being treated at the Rennes University Hospital and is under continuous surveillance. “The explanation they gave me was that the anesthesiologist made a computer error, he typed on the keyboard and it made two zeros instead of one. They told me that a diabetic who wanted to kill himself injects that dose“, Said the mother of the girl to France Bleu.
Insulin is a hormone naturally secreted by the pancreas. This hormone lowers blood sugar levels after meals or sugar intake in order to regulate blood sugar levels. Severe hypoglycemia causes symptoms such as confusion, seizures or even coma.
Contacted by Le Figaro, the Rennes University Hospital indicates “that an investigation is underway to analyze the precise circumstances that led to this event“. The hospital insists that “the management of the CHU wishes to reiterate to the family the assurance of its full support in the face of this ordeal. This serious adverse event caused great emotion among the teams who took care of the patient.“As part of the”Procedure for Serious Adverse Events Associated with Care», The CHU reported to the Regional Health Agency. According to France Bleu, the mother of the young girl intends to sue the hospital center.